MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was intact with the pusher assembly within the introducer sheath, and was compressed and offset on the proximal end.Dried blood was observed throughout the introducer sheath and embolization coil.During functional analysis, the ruby coil could not be advanced through its introducer sheath due to the compressed and offset coil winds.Conclusions: evaluation of the returned device revealed the embolization coil was intact with the pusher assembly.Therefore, the reported unintentional detachment could not be confirmed.Further evaluation revealed the embolization coil was compressed.This damage may have occurred due to forceful advancement of the ruby coil against resistance.The root cause of the initial resistance experienced during advancement could not be determined.The kinks observed throughout the pusher assembly were likely incidental and may have occurred during packaging for return to penumbra.Dried blood was observed throughout the introducer sheath and embolization coil.If a rotating hemostasis valve (rhv) and continuous flush are not used, blood may be more likely to dry throughout the introducer sheath and embolization coil.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type ii endoleak using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and retracted the coil.While attempting to re-advance the ruby coil, resistance was encountered again and upon retraction, the ruby coil unintentionally detached within the microcatheter.Therefore, the ruby coil pusher assembly was removed and the detached coil was aspirated out of the microcatheter.The procedure was completed using seven additional ruby coils, the same microcatheter and a 3cc flush syringe with no issues.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7155236
Report Number3005168196-2017-02307
Device Sequence Number1274750
Product Code HCG
UDI-Device Identifier00814548013060
UDI-Public00814548013060
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/04/2025
Device Catalogue NumberRBY2C1857
Device Lot NumberF73544
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2017
Initial Report FDA Received Date12/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR